Alert archive / Georgia / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 28, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Apr 23, 2025, 2:42 PM EDT for Burke County, Georgia. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 23, 2025, 2:42 PM EDT (18:42 UTC)
- Expired
- Apr 23, 2025, 3:30 PM EDT
- In force
- 48 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Burke County, GA
The radar
The Charleston,SC radar (KCLX), 96 km from the middle of the area, began a volume at 18:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 23, 2:57 PM EDT | TSTM WND DMG | 5 Nw Munnerlyn, GA | Burke County dispatch reports tree down over the road in the 2500 block of Porter Carswell Rd. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 6.7 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 295 J/kg
- Mixed-layer CIN
- -93 J/kg
- Mixed-layer LCL
- 879 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
030
WUUS52 KCAE 231842
SVRCAE
GAC033-231930-
/O.NEW.KCAE.SV.W.0028.250423T1842Z-250423T1930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
242 PM EDT Wed Apr 23 2025
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
Southwestern Burke County in east central Georgia...
* Until 330 PM EDT.
* At 242 PM EDT, a severe thunderstorm was located 9 miles southwest
of Burke County Airport, or 11 miles southwest of Waynesboro,
moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to trees and powerlines.
* Locations impacted include...
Alexander, Di-
Lane Wildlife Management Area, Burke County Airport, Waynesboro,
and Sardis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3281 8222 3305 8222 3313 8178 3292 8177
3295 8182 3294 8183 3295 8186 3292 8196
3292 8208 3288 8213 3281 8215 3280 8220
TIME...MOT...LOC 1842Z 268DEG 12KT 3296 8214
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
PL1 follow-up statement
870
WWUS52 KCAE 231915
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
315 PM EDT Wed Apr 23 2025
GAC033-231930-
/O.CON.KCAE.SV.W.0028.000000T0000Z-250423T1930Z/
Burke GA-
315 PM EDT Wed Apr 23 2025
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR CENTRAL BURKE COUNTY...
At 315 PM EDT, a severe thunderstorm was located near Perkins, or 8
miles south of Waynesboro, moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
trees and powerlines.
Locations impacted include...
Alexander and Sardis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3299 8202 3302 8201 3304 8178 3292 8177
3295 8182 3294 8183 3295 8186 3292 8196
3292 8204 3293 8204 3295 8203 3297 8203
TIME...MOT...LOC 1915Z 268DEG 12KT 3296 8201
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
HCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 2:24 PM EDT, 18 minutes earlier.
Area forecast discussion, Apr 23, 2:24 PM EDT, 18 minutes before
Area Forecast Discussion National Weather Service Columbia SC 224 PM EDT Wed Apr 23 2025 .SYNOPSIS... A front will stall out across the area for the mid to late week period, bringing rain chances each day into this weekend. Temperatures will remain above normal, though not as hot as the past several days. Another cold front is forecast to push through the area on Saturday with more benign weather expected early next week. && .NEAR TERM /THROUGH TONIGHT/... Key Message(s): - Afternoon and evening convection expected to be focused along stationary boundary and sea breeze over southern half of CWA Morning convection associated with a passing shortwave continues to move through the Pee Dee region while new convection is firing across the southern half of the forecast area. The environment has destabilized as expected with diurnal heating within a band of higher PWATs around 1.3 to 1.4 inches. Mesoanalysis data shows CAPE around 2000 J/kg across the CSRA and generally south of the I-20 corridor and this combined with the abundant moisture and possible weak shortwave energy within the southwesterly flow aloft should result in continued convection through the afternoon in a generally weak shear environment. However, it should be noted that the mesoanalysis data is showing around 25-30 knots of effective shear which will be capable of supporting multicellular clusters and isolated severe thunderstorms capable of primarily damaging wind gusts and large hail. Will carry highest pops through the afternoon across the southeast Midlands and lower CSRA then transition the pops northwestward with the expectation of sea breeze and outflow boundaries shifting potential evening convection further inland. Temperatures continue to push through the 70s into the lower 80s and should top out in the upper 70s to lower 80s with convection and debris clouds capping heating by late afternoon. Convective debris clouds and some lingering showers or storms should support mild overnight lows again in the lower 60s. Will continue to hold on to some low pops through the night especially across the northern half of the forecast area with some weak upper energy moving through the region and the stationary boundary possibly being a focal point for isolated showers. && .SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... Key Message(s): - Diurnal shower/storm chances are expected again Thursday and Friday afternoon as stalled front remains in the CWA before lifting north Friday. - High temperatures may be limited by convection but should remain above average. Forecast generally remains on track for the short term period, with scattered showers and thunderstorms expected both days. The synoptic pattern is forecast to be similar to the one we've seen the previous few days, with a front (basically a glorified moisture gradient at this point) draped somewhere across the northern FA or southern NC. Synoptically, weak upper level flow will continue to dominate as overall height gradients look weak until Friday night. So weak shortwaves look to continue pushing eastward in the flow during this period, likely sparking afternoon and evening convection as they push through. The front is forecast to begin lifting north of the forecast area on Friday ahead of our next front on Saturday. In terms of overall thunderstorm chances, the CAMs have definitely made things a bit murkier. Coverage tomorrow looks lesser than it did just 24 hours ago, with a marked lack of convection through the day on Thursday in the majority of the CAMs but especially in the RRFS/HRRR. It does appear like an inverted surface trough/moisture gradient looks like it should push northwestward along the western side of the Atlantic surface high. Should this be the case, greater coverage would be expected along and ahead of this boundary as it pushes northward during the day. Regardless, coverage looks like it should increase again during the evening hours as a combination of outflow boundaries and the sea breeze interact. Friday will likely be more of a that that is conditional on us having a shortwave to get things going as we won't be in the immediate vicinity of the front. Additionally, heights are likely to start rising on Friday afternoon as a trough begins approaching the eastern CONUS. Because of that, PoPs are generally lower Friday afternoon and evening. Highs both days look to be in the low to mid 80s across the area. && .LONG TERM /SATURDAY THROUGH TUESDAY/... Key Message(s): - More robust cold front moves in Saturday with another chance of showers and possible thunderstorms. - Temperatures look to remain above normal to start the weekend before cooling towards normal by Sunday/Monday/. Another, more pronounced cold front is still forecast to push through the region on Saturday afternoon. Plentiful CAPE of >1000 j/kg is forecast to overspread the area ahead of the front, creating a favorable setup for scattered showers and thunderstorms to again develop ahead of the front. Guidance is less bullish than it was 24 hours again with the development of thunderstorms on Saturday afternoon, especially given a northwesterly flow component to the low-level flow (typically unfavorable for convection along fronts locally). Still thinking that scattered thunderstorms will form along the front but the best chance is likely in the Pee Dee region near the NC border. This portion of the forecast area is closest to the better upper level forcing, aiding in convective development. Once the front comes through, Sunday through Tuesday looks really nice. Dry, high pressure settles in to our northeast or east, allowing for a few days of highs closer to normal in the upper 70s or low 80s. Temperature moderation is expected again by the end of the period. && .AVIATION /17Z WEDNESDAY THROUGH SUNDAY/... VFR conditions expected through midnight with the exception of restrictions in thunderstorms, then possible stratus and fog development during the predawn hours. Afternoon convection already ongoing with VFR conditions at all terminals but included PROB30 groups CAE/CUB/OGB through 02z for potential convection impacting the terminals while at AGS/DNL went ahead and carried a TEMPO group 18-22z for restrictions in thunderstorms there. Winds generally variable around 4 to 6 knots through sunset outside of thunderstorm gusts and then light and variable to calm overnight. Abundant moisture in place supports stratus development late tonight and most guidance in agreement showing stratus and some MVFR fog developing so included in the forecast. Expect vsbys to improve by 13-14z but MVFR cigs likely to stay through midday. Winds should shift more southeasterly by 14z around 5 to 7 knots all terminals. EXTENDED AVIATION OUTLOOK...A front will stall over the region this week leading to convection and occasional restrictions through Saturday. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...None. GA...None. &&
In the hours before
Special weather statement, Apr 23, 1:47 PM EDT, 55 minutes before
Special Weather Statement
National Weather Service Columbia SC
147 PM EDT Wed Apr 23 2025
SCZ025-026-030-231830-
Aiken SC-Saluda SC-Edgefield SC-
147 PM EDT Wed Apr 23 2025
...A strong thunderstorm will impact portions of central Edgefield,
south central Saluda and northwestern Aiken Counties through 230 PM
EDT...
At 147 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Belvedere, moving northeast at 10 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Strom Thurmond High School, Harmony, Murphys Estates, Mt Vintage,
Edgefield, Johnston, Aiken Municipal Airport, Trenton, Belvedere,
Edgefield County Airport, Vaucluse, Edgefield Federal Correction
Institution, Murphy Village, Graniteville, North Augusta, and
Clearwater.
This includes the following highways...
Interstate 20 in South Carolina between mile markers 3 and 24.
Interstate 520 in South Carolina between mile markers 20 and 23.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3351 8195 3368 8207 3389 8183 3364 8160
TIME...MOT...LOC 1747Z 237DEG 9KT 3365 8194
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
PLSpecial weather statement, Apr 23, 1:48 PM EDT, 54 minutes before
Special Weather Statement
National Weather Service Columbia SC
148 PM EDT Wed Apr 23 2025
SCZ035-231830-
Barnwell SC-
148 PM EDT Wed Apr 23 2025
...A strong thunderstorm will impact portions of southeastern
Barnwell County through 230 PM EDT...
At 147 PM EDT, Doppler radar was tracking a strong thunderstorm near
Barnwell, moving east at 10 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Barnwell, Kline, Snelling, Barnwell County Airport, and Hilda.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3313 8142 3315 8153 3327 8153 3334 8122
3321 8122 3316 8123 3312 8119 3312 8124
3311 8126 3311 8138
TIME...MOT...LOC 1747Z 263DEG 7KT 3321 8146
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
HCThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 2:02 PM EDT | Severe Thunderstorm Warning | CAE | Burke | 43 min |
| Apr 23, 3:49 PM EDT | Areal Flood Advisory | CAE | Columbia, Richmond | 56 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.